Texas, 2003Damaging Winds in Texas, June 20, 2003
June 20, 2003 · NWS LUB · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 6:20 PM CST, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 19, 6:20 PM CST, 6 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT THU JUN 19 2003
UPDATE: SQUALL LINE CONTINUES TO MARCH OFF TO THE EAST ABOUT 25-30
MPH THROUGH UNTAPPED 1200 J/KG AIRMASS. SMALL HAIL AND BRIEF STRONG
WIND GUSTS MOST LIKELY WITH QPFS SOMEWHERE AROUND 0.25-0.50 INCH
MOST AREAS. WE DID HAVE A COUPLE OF NEAR SEVERE EVENTS WITH 49 KTS
IN LUBBOCK AREA AT 355 PM HIGHEST WIND SPEED SO FAR. HAVE INCREASED
RAINFALL COVERAGE AND QPFS FOR THIS EVENING FOR OFF OF THE CAPROCK.
STILL EYEING CELLS COMING INTO OUR AREA FROM NEW MEXICO. THESE
APPEAR TO BE WEAKENING FOR THE MOST PART...ALTHOUGH CLUSTER IN TERRY
COUNTY HAS INTENSIFIED ALONG OUTFLOW BOUNDARY. OTHER CELLS STILL
ALSO BACK WEST OF THE BORDER SO NO CHANGE REMAINDER OF AREA FOR
TONIGHT. MCQUEEN/05
-------------------------------------------------------------------
DAY ONE...
SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEASTERN NEW MEXICO AND
MOVED INTO THE WESTERN SOUTH PLAINS. SINCE THAT TIME THE STORMS HAVE
EXPANDED NORTHWARD AND CONTINUE TO MOVE EAST AT ABOUT 25 MPH. OTHER
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST INTO THE EVENING.
A BROAD TROUGH WAS LOCATED OVER THE WESTERN U.S. WITH AN AMPLIFIED
RIDGE OVER THE CENTRAL U.S. WEAKNESSES IN THE MID/UPPER UPPER RIDGE
OVER WEST TEXAS WILL CONTINUE TO BRING A CHANCE FOR SCATTERED
THUNDERSTORMS TONIGHT AND FRIDAY. AS THE UPPER TROUGH FROM THE WEST
MOVES CLOSER FLOW ALOFT WILL BECOME SOUTHWEST. THUS STORMS THAT
DEVELOP OVER THE NORTHERN PERMIAN BASIN WOULD MOVE NORTHEAST INTO
OUR AREA. HAVE PLACED A SLIGHT CHANCE OF RAIN FOR FRIDAY FOR THIS
SCENARIO.
GUIDANCE TEMPERATURES LOOKED REASONABLE WITH ONLY MINOR TWEAKS MADE
FOR THE TONIGHT PERIOD. EXTENT OF CLOUD COVER COULD BRING WARMER
OVERNIGHT LOWS. FCSTID = 09
DAYS TWO THROUGH SEVEN...
ONGOING CONVECTION POSSIBLE AT BEGINNING OF PERIOD WILL MOST LIKELY
BE EAST OF THE FA OR DISSIPATE PRIOR TO 21/06Z. MID LEVEL TEMPS TO
INCREASE TO AROUND +13C SATURDAY WITH PROGGED SOUNDINGS SHOWING A
DEEP MIXED LAYER SATURDAY AFTN. DEWPOINTS WILL LIKELY BE TOO LOW FOR
ANYTHING MORE THAN ISOLATED CONVECTION...MAINLY EASTERN ZONES. ATTM
CHCS LOOK PRETTY SMALL AND WILL NOT INTRODUCE WORDING IN THE ZONES.
MEDIUM RANGE MODELS COMING INTO GENERAL CONSENSUS NOW ON OVERALL
PATTERN FOR THE BULK OF THE NEXT WEEK. PROGS INDICATE THAT AN UPPER
RIDGE WILL BECOME ESTABLISHED OVER SOUTH TEXAS AND NORTHERN MEXICO
BY EARLY WEEK AS AN UPPER LOW DIGS SEWD INTO THE NORTHERN
INTERMOUNTAIN REGION OF THE NORTHWEST. MODEST WSW FLOW ALOFT SHOULD
RESULT IN SLOSHING DRYLINE PATTERN WITH BACKING WINDS AT NIGHT AND
VEERING DURING THE DAY. MEANWHILE MODEST S/SW LOW LEVEL FLOW AND
INCREASED HEIGHTS/THICKNESSES SHOULD CONTRIBUTE TO A QUICK WARMUP
SATURDAY WITH NEAR PERSISTENCE CONDITIONS EXPECTED THROUGH THE WEEK.
AFORMENTIONED UPPER LOW PROGGED TO LIFT NEWD ACRS NRN PLAINS MID TO
LATE WEEK. WILL BACK POSSIBLE FRONTAL PASSAGE TO BEYOND DAY SEVEN
PERIOD. OTHERWISE UPPER PATTERN SHOULD ALLOW INCREASING TAP OF
SUBTROPICAL MOISTURE IN THE FORM OF CIRRUS TO SPREAD NWD BY MIDWEEK.
EXPECT LITTLE IMPACT ON TEMPS. FCSTID = 07
FRIONA 62 87 61 94 / 50 20 20 10
TULIA 63 87 65 95 / 50 20 20 10
PLAINVIEW 64 87 66 96 / 50 20 20 10
LEVELLAND 65 88 65 96 / 40 20 20 10
LUBBOCK 66 89 67 97 / 40 20 20 10
BROWNFIELD 66 90 66 97 / 40 20 20 10
CHILDRESS 67 90 68 95 / 50 20 20 10
SPUR 67 90 68 97 / 30 10 20 10
ASPERMONT 69 90 69 97 / 30 10 20 10
.LBB...NONE.
Hazardous weather outlook, Jun 19, 5:00 AM CST, 19 hours 45 minutes before
TXZ021>044-191800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 19 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND THE SOUTH
PLAINS. IF STORMS DO FORM...A FEW MAY BECOME MARGINALLY SEVERE WITH
HAIL AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT MAY BE
NECESSARY LATE FRIDAY IN THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS.
Thunderstorm Wind, Lamb
- When
- June 20, 12:45 AM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.033, -102.400
The West Texas Mesonet station northeast of town measured a 77 mph thunderstorm wind gust.
Thunderstorm Wind, Lamb
- When
- June 20, 12:45 AM CST to 12:50 AM CST
- Where
- Lamb County, 2 mi S of Olton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.150, -102.133
Strong thunderstorm wind uprooted trees, downed power lines and power poles, damaged the roofs of homes, and destroyed 15 center pivot irrigation systems.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 2003$226,000 · F2 · 16 events
- Flood in Pennsylvania, June 20 to 21, 20031 death · 1 event
- Hail in Colorado, June 20, 2003$4.0 million · 1.75 in hail · 3 events
- Hail and Damaging Winds in Texas, June 20, 2003$925,000 · 1.75 in hail · 18 events
- Flash Flood in Florida, June 20, 2003$502,000 · 1 event
- Flash Flooding and Hail in Texas, June 20, 2003$280,000 · 90 kt wind · 8 events
- Flash Flood in Florida, June 20, 2003$337,000 · 1 event
- Damaging Wind in Montana, June 20, 2003$200,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2003$100,000 · 61 kt wind · 13 events
- Tornado and Hail in Colorado, June 20, 2003F0 · 16 events
- Flash Flooding and Hail in Texas, June 20, 2003$15,000 · 1.75 in hail · 7 events
- Flood in Pennsylvania, June 20 to 21, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368211, 5368212.